Skip to main content

Continuing Education

What is PSNet Continuing Education?

PSNet Continuing Education offerings includes WebM&M Spotlight Cases and Commentaries, which are certified for Continuing Medical Education/ Continuing Education Units (CME/CEU) and Maintenance of Certification (MOC) credit through two organizations.

1. University of California, Davis (UCD) Health Office of Continuing Medical Education

Effective November 2019, each WebM&M Spotlight Cases and Commentary is certified for the AMA PRA Category 1™and Maintenance of Certification (MOC) through the American Board of Internal Medicine by the Office of Continuing Medical Education (OCME) at UCD, Health.

Learn more about how to earn credit from UCD

UCD's CME Security and Privacy

2. University of California San Francisco (UCSF)

AHRQ PSNet’s WebM&Ms offers CME and MOC credit for physicians and continuing education units (CEU) for nurses for completion of Spotlight modules. Credit is available only for physicians and nurses, although physician assistants may be eligible.

Learn more about how to earn credit from UCSF

UCSF's CME Terms & Conditions and Privacy Statement


How does it work?

Earn CME or MOC credit, and trainee certification by successfully completing these quizzes based on Cases & Commentaries.

  • Individuals must achieve a passing score of 80% or higher within two attempts.
  • If you fail a quiz twice, the quiz will become unavailable, but the Spotlight case will be available as read-only.

New WebM&M Spotlight Cases

Kevin J. Keenan, MD, and Daniel K. Nishijima, MD, MAS | July 8, 2022

A 58-year-old man with a past medical history of seizures presented to the emergency department (ED) with acute onset of left gaze deviation, expressive aphasia, and right-sided hemiparesis. The patient was evaluated by the general neurology team in... Read More

Take the Quiz
David Barnes, MD and Joseph Yoon, MD | April 27, 2022

An 18-month-old girl presented to the Emergency Department (ED) after being attacked by a dog and sustaining multiple penetrating injuries to her head and neck. After multiple unsuccessful attempts to establish intravenous access, an intraosseous (IO... Read More

Take the Quiz
John Landefeld, MD, MS, Sara Teasdale, MD, and Sharad Jain, MD | February 23, 2022

A 65-year-old woman with a history of 50 pack-years of cigarette smoking presented to her primary care physician (PCP), concerned about lower left back pain; she was advised to apply ice and take ibuprofen. She returned to her PCP a few months later... Read More

Take the Quiz

All WebM&M Spotlight Cases (17)

1 - 10 of 17 WebM&M Spotlight Cases
Sarina Fazio, PhD, RN, Emma Blackmon, PhD, RN, Amy Doroy, PhD, RN, Ai Nhat Vu and Paul MacDowell, PharmD. | May 26, 2021

A 64-year-old woman was admitted to the hospital for aortic valve replacement and aortic aneurysm repair. Following surgery, she became hypotensive and was given intravenous fluid boluses and vasopressor support with norepinephrine. On postoperative day 2, a fluid bolus was ordered; however, the fluid bag was attached to the IV line that had the vasopressor at a Y-site and the bolus was initiated. The error was recognized after 15 minutes of infusion, but the patient had ongoing hypotension following the inadvertent bolus. The commentary summarizes the common errors associated with administration of multiple intravenous infusions in intensive care settings and gives recommendations for reducing errors associated with co-administration of infusions.

Take the Quiz

Two separate patients undergoing urogynecologic procedures were discharged from the hospital with vaginal packing unintentionally left in the vagina. Both cases are representative of the challenges of identifying and preventing retained orifice packing, the critical role of clear handoff communication, and the need for organizational cultures which encourage health care providers to communicate and collaborate with each other to optimize patient safety.

Take the Quiz
Rebecca K. Krisman, MD, MPH and Hannah Spero, MSN, APRN, NP-C | December 23, 2020

A 65-year-old man with metastatic cancer and past medical history of schizophrenia, developmental delay, and COPD was admitted to the hospital with a spinal fracture. He experienced postoperative complications and continued to require intermittent oxygen and BIPAP in the intensive care unit (ICU) to maintain oxygenation. Upon consultation with the palliative care team about goals of care, the patient with telephonic support of his long time caregiver, expressed his wish to go home and the palliative care team, discharge planner, and social services coordinated plans for transfer home. Although no timeline for the transfer had been established, the patient’s code status was changed to “Do Not Resuscitate” (DNR) with a plan for him to remain in the ICU for a few days to stabilize. Unfortunately, the patient was transferred out of the ICU after the palliative care team left for the weekend and his respiratory status deteriorated. The patient died in the hospital later that week; he was never able to go home as he had wished. The associated commentary describes how care inconsistent with patient goals and wishes is a form of preventable harm, discusses the need for clear communication between care team, and the importance of providers and healthcare team members serving as advocates for their vulnerable patients.

Take the Quiz
Timothy R. Kreider, MD, PhD, and John Q. Young, MD, MPP, PhD| January 1, 2019
A woman with a history of psychiatric illness presented to the emergency department with agitation, hallucinations, tachycardia, and transient hypoxia. The consulting psychiatric resident attributed the tachycardia and hypoxia to her underlying agitation and admitted her to an inpatient psychiatric facility. Over the next few days, her tachycardia persisted and continued to be attributed to her psychiatric disease. On hospital day 5, the patient was found unresponsive and febrile, with worsening tachycardia, tachypnea, and hypoxia; she had diffuse myoclonus and increased muscle tone. She was transferred to the ICU of the hospital, where a chest CT scan revealed bilateral pulmonary emboli (explaining the tachycardia and hypoxia), and clinicians also diagnosed neuroleptic malignant syndrome (a rare and life-threatening reaction to some psychiatric medications).
Edward Etchells, MD, MSc| June 1, 2015
After multiple visits to both his primary care provider and urgent care for chronic burning left foot pain attributed to peripheral neuropathy, a man presented to the emergency department with worsening symptoms. His left lower leg was dusky and extremely tender, with non-palpable pulses. CT angiography revealed complete blockage of the left superficial femoral artery due to atherosclerotic peripheral arterial disease. The patient required emergent vascular bypass surgery on his left leg, and ultimately, an above-the-knee amputation.
David Shimabukuro, MD| May 1, 2015
An older woman with a history of pulmonary hypertension, chronic obstructive pulmonary disease, and coronary artery disease was admitted to the hospital with pneumonia. She received levofloxacin (administered approximately 3 hours after presentation). Twenty-four hours after admission, her blood cultures grew methicillin-resistant Staphylococcus aureus, and vancomycin was added to her antibiotic regimen. The patient developed respiratory failure requiring mechanical ventilation as well as septic shock requiring vasopressors.
Urmimala Sarkar, MD, MPH| October 1, 2013
Although the mother of a child, born male who identified as and expressed externally as a girl, had alerted the clinic of the child's preferred name when making the appointment, the medical staff called for the patient in the waiting room using her legal (masculine) name.
Jeffrey H. Barsuk, MD, MS| July 1, 2012
Following gallbladder removal, a patient presented with abdominal pain and fluid in her abdomen. The admitting team, comprised of a second-year resident and intern, decided to perform a paracentesis (fluid removal) without supervision. The patient had a complication necessitating emergency surgery and an ICU stay.
Eric S. Holmboe, MD| February 1, 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Chase Coffey, MD, MS| November 1, 2010
A man returns to the emergency department 11 days after hospital discharge in worsening condition. With no follow-up on a urine culture and sensitivity sent during his hospitalization, the patient had been taking the wrong antibiotic for a UTI.